Florida, 2018Hail in Florida, April 10, 2018
April 10, 2018 · NWS MLB · 1 event in 1 county or zone
A nearly stationary front was located just north of east central Florida. Cloud cover across the northern areas of east central Florida kept the atmosphere more stable and only scattered showers and a few storms developed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary front was located just north of east central Florida. Cloud cover across the northern areas of east central Florida kept the atmosphere more stable and only scattered showers and a few storms developed. However, from Brevard County south through the Treasure Coast saw extensive daytime heating and this allowed for widespread showers and storms to develop along the many outflow boundaries present across the area. A severe thunderstorm developed in southern Brevard County where it dropped quarter-sized hail in Palm Bay.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 10, 9:10 AM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Apr 10, 9:10 AM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1010 AM EDT Tue Apr 10 2018
...Beneficial rains today with a threat for strong storms...
.DISCUSSION...
A quasi-stationary front is analyzed just to the north of the
forecast area across Marion/Flagler counties. Up to this point,
the heaviest rain and accompanying thunderstorms have been
confined close to the front where surface convergence has aligned
with increasingly energetic flow (despite relatively weak surface
instability). Further to the south, its a different story where
moisture is a bit lower and the area is removed further from the
stronger mid/upper level dynamics; however, its this area that
will experience robust daytime heating. Expect convection over
the northeastern Gulf to spread across the peninsula through the
remainder of the day, with cold pool and outflow boundaries
enhancing the potential for strong thunderstorms as they coincide
with increasing surface instability, especially across
central/southern areas.
As noted in this morning's SPC update, unidirectional southwest
to west flow will support multicell clusters capable of producing
isolated hail and damaging winds this afternoon and evening.
Clouds and precip should hold max temps to the mid and upper 70s
across the far north. Offshore flow and sfc heating should produce
upper 80s/near 90 over the Treasure coast counties with near
record highs possible.
Tonight (Previous)...Upper divergence increases this evening
underneath RR quadrant of 130 kt upper jet. This will maintain
likely rain chances across the area with rain ending from north to
south overnight as cold front finally makes a purposeful move
across the area. While rain chances will remain high into tonight,
the risk of strong storms should end with sunset.
&&
.AVIATION...
High coverage of showers and thunderstorms, currently across the
I-4 corridor, will spread south into this afternoon. Periods of
MVFR and isolated IFR conds will occur with the convection during
the day along with gusty winds near 35-40 knots in stronger storms
from MCO south. Prevailing winds will shift out of the northwest
late this afternoon at LEE/DAB behind the cold front which will
reach south of SUA early Wed.
&&
.MARINE...
Today/Tonight...A quasi-stationary frontal boundary is draped
across central FL and the adjacent Atlantic. This boundary and
associated convection is producing a chaotic wind environment
early this morning but wind speeds are below 15 knots. Expect a
W/SW flow to resume across all the waters later this morning with
numerous showers and storms pushing offshore. Strong wind gusts of
35-40 knots will accompany a few storms especially from the Cape
southward. Winds will shift out of the north late this afternoon
across the northern waters behind the front. A surge of 20 knot
north winds is expected to overspread the northern waters after
midnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 77 59 72 59 / 90 80 10 0
MCO 82 61 78 59 / 80 80 10 0
MLB 86 64 75 63 / 80 80 20 10
VRB 87 66 76 63 / 70 70 30 10
LEE 78 58 78 57 / 90 80 10 0
SFB 79 60 77 57 / 90 80 10 0
ORL 81 60 77 59 / 80 80 10 0
FPR 88 65 75 63 / 70 70 30 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 2 AM to 8 PM EDT Wednesday for Flagler
Beach to Volusia-Brevard County Line 0-20 nm.
Small Craft Advisory from 5 AM to 8 PM EDT Wednesday for Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm.
Small Craft Advisory from 5 AM Wednesday to 5 AM EDT Thursday
for Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian
Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
to Sebastian Inlet 20-60 nm.
Small Craft Advisory from 2 AM Wednesday to 5 AM EDT Thursday
for Flagler Beach to Volusia-Brevard County Line 20-60 nm.
&&
Ulrich/Johnson/Glitto/SmithHazardous weather outlook, Apr 10, 8:18 AM EST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
918 AM EDT Tue Apr 10 2018
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-110130-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
918 AM EDT Tue Apr 10 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
A frontal boundary will combine with deep moisture and instability
to produce a high coverage of rain and lightning storms. Scattered
to numerous showers and storms ongoing across Lake and Volusia
counties this morning will shift southward across Seminole,
Orange, Osceola and Brevard counties later this morning and early
afternoon and the Treasure coast and Okeechobee county by late
afternoon. A few strong storms will occur mainly from the Cape and
Orlando southward containing wind gusts around 50 mph and small
hail. Cooler temperatures aloft may also produce more frequent
lightning strikes.
Isolated threat of damaging hail and wind gusts up to 60 mph this
afternoon.
.FLOOD IMPACT...
Heavy rains will occur over Lake and Volusia counties where one
to two inches of rain fell overnight. Additional amounts of one to
two inches are expected with locally up to 4 inches possible.
Farther south across Orlando metro and the Space and Treasure
coasts, widespread rainfall amounts of one half to one inch are
expected with locally higher amounts near 2 inches. The torrential
rains will produce temporary flooding of some roads and poor
drainage areas especially in Lake and Volusia counties.
.RIP CURRENT IMPACT...
A Moderate Risk of rip currents will exist at the beaches of east
central Florida. Always swim within sight of a lifeguard and
never swim alone.
.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous lightning storms are forecast to push
offshore around 20 knots, initially north of the Cape this morning
then shifting south of the Cape from mid day into the afternoon.
The primary threats to boaters on inland lakes, the intracoastal
and Atlantic waters will be wind gusts 35 to 45 knots and frequent
lightning strikes. Be aware of storms approaching from the west.
.WIND AND SEA IMPACT...
A surge of north winds will spread southward over the local
Atlantic waters overnight and Wednesday behind a cold front.
Boating conditions will become hazardous.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Hazardous boating conditions will exist on Wednesday with seas 7
to 8 feet in the Gulf Stream.
A strong cold front is forecast to cross the area Sunday or Sunday
night and bring a risk of lightning storms containing gusty winds
and heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.
Kelly/Smith
In the hours before
Special weather statement, Apr 10, 10:53 AM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1153 AM EDT TUE APR 10 2018
FLZ045-047-053-054-147-101715-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
Orange FL-Indian River FL-
1153 AM EDT TUE APR 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN INDIAN RIVER...
BREVARD...SOUTHEASTERN ORANGE AND OSCEOLA COUNTIES UNTIL 100 PM
EDT...
At 1150 AM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from Orlando
to west of Lake Kissimmee. The line was moving was east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Orlando, Palm Bay, Melbourne, Kissimmee and Titusville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify and require the issuance of severe
thunderstorm warnings. Stay tuned to local media and NOAA weather
radio for additional warning information.
&&
LAT...LON 2784 8123 2786 8130 2795 8134 2804 8146
2805 8146 2801 8138 2808 8135 2809 8145
2814 8146 2814 8152 2820 8152 2826 8157
2862 8133 2863 8057 2846 8049 2839 8056
2834 8057 2813 8054 2779 8037
TIME...MOT...LOC 1550Z 284DEG 27KT 2859 8136 2793 8177
UlrichSpecial weather statement, Apr 10, 11:47 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1247 PM EDT TUE APR 10 2018
FLZ053-054-058-059-101815-
St. Lucie FL-Okeechobee FL-Osceola FL-Indian River FL-
1247 PM EDT TUE APR 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE...OKEECHOBEE...INDIAN
RIVER AND SOUTHEASTERN OSCEOLA COUNTIES UNTIL 215 PM EDT...
At 1242 PM EDT, Doppler radar was tracking developing strong
thunderstorms near Avon Park and Frostproof, moving east at 30 to 35
mph. Additional storms were also forming in the vicinity and
were moving east toward the coast.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Kissimmee Prarie Preserve, Yeehaw Junction, Fort Drum, Port Saint
Lucie, Fort Pierce, Sebastian and near Stuart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning will also occur with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Storms may intensify as they move toward the coast this afternoon.
Be certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service. Listen for possible warnings as a few
storms could become severe with gusts to 60 mph.
&&
LAT...LON 2721 8026 2722 8021 2726 8023 2726 8028
2722 8026 2721 8081 2714 8087 2723 8099
2730 8100 2733 8105 2736 8103 2739 8112
2749 8120 2753 8121 2760 8114 2766 8113
2784 8123 2783 8039 2721 8014
TIME...MOT...LOC 1642Z 254DEG 31KT 2762 8139
DWSLocal storm report, Apr 10, 11:59 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1259 PM EDT TUE APR 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM TSTM WND GST 3 ESE COCOA 28.37N 80.69W
04/10/2018 M47 MPH Brevard FL MESONET
GUST OF 41 KNOTS FROM THE WEST.
&&
PGSpecial weather statement, Apr 10, 11:59 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1259 PM EDT TUE APR 10 2018
FLZ047-053-147-101800-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
1259 PM EDT TUE APR 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR BREVARD AND EAST CENTRAL OSCEOLA
COUNTIES UNTIL 200 PM EDT...
At 1257 PM EDT, Doppler radar was tracking strong thunderstorms near
Camp Holly Fish Camp, near Rockledge, and near Deer Park, moving
east at 30 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms as they push east toward the coast.
Locations impacted include...
Palm Bay, Melbourne, Rockledge, Cocoa and Cocoa Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning will occur with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2783 8048 2785 8049 2783 8050 2785 8122
2862 8056 2846 8050 2839 8056 2834 8057
2813 8054 2783 8040
TIME...MOT...LOC 1657Z 251DEG 26KT 2803 8081
DWSLocal storm report, Apr 10, 12:15 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
115 PM EDT TUE APR 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND GST 5 NE PORT CANAVERAL 28.46N 80.53W
04/10/2018 M44.00 MPH Brevard FL OTHER FEDERAL
GUST OF 38 KNOTS FROM WNW FROM USAF TOWER 0003.
0110 PM TSTM WND GST MELBOURNE AIRPORT 28.10N 80.64W
04/10/2018 M39.00 MPH BREVARD FL ASOS
GUST TO 34 KNOTS FROM WNW.
&&
PGLocal storm report, Apr 10, 12:19 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
119 PM EDT TUE APR 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM TSTM WND GST 5 N PORT CANAVERAL 28.47N 80.57W
04/10/2018 M39.00 MPH Brevard FL AWOS
GUST OF 34 KNOTS FROM WEST.
&&
PGHail, Brevard
- When
- April 10, 12:20 PM EST
- Where
- Brevard County, 4.93 mi W of Valkaria Arpt
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 27.980, -80.650
A few social media reports were received from the Palm Bay area showing quarter-sized hail had occurred during a severe thunderstorm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Alaska, April 10, 2018$100,000 · 87 kt wind · 4 events
- High Wind in Nevada, April 10 to 11, 201885 kt wind · 13 events
- Marine Thunderstorm Winds and Waterspouts in South Atlantic Coastal Waters, April 10, 201855 kt wind · 10 events
- High Wind in California, April 10 to 11, 2018106 kt wind · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 10, 20187 events
- Tornadoes and Hail in Florida, April 10, 2018EF0 · 6 events
- Hail and Damaging Wind in Florida, April 10, 2018$2,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 10, 20182 events
- High Wind in Colorado, April 10 to 11, 201874 kt wind · 2 events
- High Wind in Oregon, April 10, 201853 kt wind · 1 event
- High Wind in Washington, April 10, 201853 kt wind · 1 event
- High Wind in Washington, April 10, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748012.